Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 9, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Mar 12, 2019, 10:58 PM CDT for 4 counties in Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2019, 10:58 PM CDT (03:58 UTC)
- Expired
- Mar 12, 2019, 11:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Crosby County, TX, Garza County, TX, Kent County, TX, Lynn County, TX
The radar
The Lubbock radar (KLBB), 63 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 9:43 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 7:58 PM CDT, 3 hours earlier.
Area forecast discussion, Mar 12, 7:58 PM CDT, 3 hours before
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 758 PM CDT Tue Mar 12 2019 .UPDATE... As the warm front lifts northward across the South Plains the dense fog will continue to diminish. Our northern counties may hang on to the dense fog for another hour or two. Hence, we have trimmed the Dense Fog Advisory (DFA) to all but our northern row, which remains under the DFA until 10 pm. Otherwise, a squall line remains on track to move across the TX/NM line in the next 1/2 hour to hour, and sweep across the South Plains through the overnight hours. && .PREV DISCUSSION... /issued 658 PM CDT Tue Mar 12 2019/ AVIATION... LIFR conditions at the terminals may briefly give was to IFR and even MVFR (perhaps even VFR) as a warm front lifts north through the area this evening. Any improvements will be short-lived as a strong/severe squall line, currently advancing through eastern New Mexico, sweeps across the South Plains region. The main impact with be strong/severe outflow winds, brief heavy rain and lightning as this activity moves through. The line should impact KLBB around 03Z, KPVW by 04Z and KCDS near 05Z. VFR will follow the squall line along with gusty southwesterly winds. These winds will become the main concern on Wednesday as they increase to 30-40 knots, with gusts of 50+ knots a good bet. All of this wind will loft blowing dust which could lower the visibility to MVFR or even IFR during the highest winds, especially on the Caprock. Definitely not a good stretch for aviators. PREV DISCUSSION... /issued 517 PM CDT Tue Mar 12 2019/ UPDATE... Dense fog has been slower to rid itself from the region than earlier anticipated. Hence, we have extended the Dense Fog Advisory until 10 pm while also expanding it to include the southeast Texas Panhandle and northern Rolling Plains. This thick fog should gradually diminish from south to north this evening as a warm front lifts across the South Plains. At the same time, strong/severe convection is still on track to move out of eastern NM and into the western South Plains around 01-02Z. This squall line will sweep across the entire CWA in about 4-5 hours...with the leading edge exiting the eastern portion of the FA early Wednesday morning (not long after midnight). The main risk will this activity will be strong straight line winds, though pockets of severe hail and brief spin ups/tornadoes will also be possible. A Tornado Watch is in effect for our far western row of counties until 11 pm, and an additional watch (severe or tornado) is likely to be needed for much/all of the remainder of the CWA later this evening. Stay tuned! PREV DISCUSSION... /issued 327 PM CDT Tue Mar 12 2019/ DISCUSSION... Upper level storm system across northern Baja is looking pretty healthy this afternoon with transverse banding evident in diffluent region across the desert southwest. This system is expected to rapidly become negatively tilted this evening with broad diffluence overspreading our area. This will result in a number of weather hazards that we'll content with over the next 36 hours. So, let's dig into that. Tonight, the primary concern will be the risk of severe weather associated with a strongly forced squall line. At present, it appears instability will be somewhat limited north of the warm front boundary with CAPE values remaining at or below 500 J/kg. South of the warm front, however, moderate instability will prevail. Given low level shear profiles with helicity exceeding 300 m2/s2 and 30kts of bulk shear in the 0-1km layer, storms will easily have a tendency to rotate. It looks as if we'll be in for a protracted evening of QLCS circulations along the line. In these situations, the warm front position this evening is an uncertainty which bears monitoring as tornadic risk will be increased along the intersection of the boundaries. The latest data suggest the squall line should bulge across the southern two-thirds of the South Plains into the Rolling Plains and as such, this is where the greatest risk of severe weather should exist. Given the low and mid level winds, the storms will help mix some of the energy downward resulting in a damaging wind threat. Highly transient tornadoes and damaging winds will be the greatest concern with a large hail risk mainly south of the warm front. Timing-wise, it appears the squall line should be approaching our western boundary by 9-10pm, through the I-27 corridor between 11p-12a and exiting our eastern boundary by 2am. Once the squall line is done, the wind event will start to take shape. As the upper level storm system matures over western Kansas, this will place us in a favorable position for high winds. Guidance (and climatological pattern recognition) suggests a high wind warning is indicated. Adding to this, tonight's convection may produce drops sufficiently large to dislodge soil particulates with the finest material settling on top. This, in turn, will be easily lofted in tomorrows wind resulting in the potential for more dust than we've seen with this year's wind events. Oh, and one more thing. Mid level moisture may be sufficient to generate some virga showers which will further locally enhance winds...if they weren't enough of a problem. On a bright note, relative humidity values may only dip into the 20-30pct range. There's some signal that some wrap around precip may clip our northwestern counties and will keep that going as liquid for the time being. Winds will finally get back to normal on Thursday where we'll see a a return to pleasant but seasonably cool conditions on through the weekend. Clouds should be on the increase Sat/Sun with maybe a (slight) uptick in rain opportunities for Sunday. Pleasantly breezy for the first part of next week. FIRE WEATHER... Very windy conditions are expected on Wednesday with sustained speeds of 40-50 mph along with gusts to near 70 mph possible. Winds in this range may cause snapped power poles. Afternoon min RH values should only drop into the 20s though, with winds this high, elevated fire weather conditions are anticipated. Fortunately, given the recent cool temperatures, high humidity (fog), and wetting rains, ERC values remain under 50 pct. Winds will initially come out of the WSW becoming westerly during the afternoon. A cold front will then bring a shift to the northwest into the late afternoon or early evening. && .LUB WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 10 AM to 10 PM CDT Wednesday for TXZ021>044. Dense Fog Advisory until 10 PM CDT this evening for TXZ021>026. && 23/99
Hazardous weather outlook, Mar 12, 9:47 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 947 PM CDT Tue Mar 12 2019 TXZ021>044-131500- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 947 PM CDT Tue Mar 12 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight A Dense Fog Advisory remains in effect for the southern Texas Panhandle until midnight. In addition, a squall line is racing from west to east across the region accompanied by downburst winds as high as 80 mph, spotty severe hail near quarter size, and heavy downpours. Strong low level wind shear along this squall line may also support the development of brief tornadoes, mainly across the western, central and southern South Plains near a warm front. The hail risk appears greatest south of the Texas Highway 114 corridor. A Tornado Watch is in effect for the western South Plains, from Parmer through Yoakum Counties through 11 pm. A Severe Thunderstorm Watch is in effect for the eastern South Plains and Rolling Plains until 3 am. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds are expected from mid morning into the evening hours on Wednesday with wind speeds of 40-50 mph with gusts to near 70 mph. Elevated fire weather conditions are also expected areawide. A High Wind Warning is in effect for the entire area from 10 am to 10 pm Wednesday.
In the hours before
Special weather statement, Mar 12, 9:26 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Lubbock TX
926 PM CDT TUE MAR 12 2019
TXZ033-034-039-040-130330-
Terry TX-Hockley TX-Cochran TX-Yoakum TX-
926 PM CDT TUE MAR 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BAILEY...COCHRAN...
TERRY...HOCKLEY AND EASTERN YOAKUM COUNTIES UNTIL 1030 PM CDT...
At 924 PM CDT, Doppler radar was tracking an area with strong
thunderstorms centered 6 miles north of Plains, moving northeast at
45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Levelland, Brownfield, Morton, Plains, Sundown, Tokio, Locketville,
Whitharral, Lehman, Meadow, Smyer, Whiteface, Ropesville, Wellman and
Opdyke West.
Thunderstorms in this area may intensify, so be certain to monitor
local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Texas.
LAT...LON 3296 10272 3327 10296 3382 10291 3383 10277
3372 10214 3317 10214 3296 10248
TIME...MOT...LOC 0224Z 230DEG 49KT 3327 10280
RMCQUEENSpecial weather statement, Mar 12, 10:30 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Lubbock TX 1030 PM CDT TUE MAR 12 2019 TXZ028-029-034-035-040-041-130430- Terry TX-Hockley TX-Lamb TX-Lynn TX-Lubbock TX-Hale TX- 1030 PM CDT TUE MAR 12 2019 ...SIGNIFICANT WEATHER ADVISORY FOR LYNN...LUBBOCK...EASTERN TERRY... EASTERN HOCKLEY...SOUTHERN HALE AND SOUTHEASTERN LAMB COUNTIES UNTIL 1130 PM CDT... At 1027 PM CDT, Doppler radar was tracking an area with strong thunderstorms centered over the southern and central South Plains, and moving northeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these thunderstorms, as well as areas of heavy rain with street flooding. Locations impacted include... Lubbock, Brownfield, Littlefield, Slaton, Abernathy, Tahoka, Wolfforth, Shallowater, Idalou, Petersburg, Anton, Ransom Canyon, O'donnell, Cotton Center, Grassland, New Moore, Fieldton, Spade and Locketville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1100 PM CDT for northwestern Texas. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for northwestern Texas. LAT...LON 3405 10231 3405 10157 3296 10156 3296 10234 TIME...MOT...LOC 0327Z 230DEG 49KT 3331 10222 RMCQUEEN
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 8:46 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 44 min |
| Mar 12, 9:26 PM CDT | Special Weather Statement | LUB | Cochran, Hockley, Terry, Yoakum | 64 min |
| Mar 12, 10:14 PM CDT | Areal Flood Advisory | LUB | Lubbock | 2 hr |
| Mar 12, 10:30 PM CDT | Special Weather Statement | LUB | Lubbock, Lynn | 60 min |
| Mar 12, 11:40 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.